Winter Storm, Southwest Utah/Cedar City/Milford
- When
- March 1, 8:00 AM MST to March 2, 8:00 AM MST
- Where
- Southwest Utah/Cedar City/Milford forecast zone
- Reported by
- GENERAL PUBLIC
A powerful winter storm roared across pretty much the whole state. Even Utah's Dixie received measurable snow.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A powerful winter storm roared across pretty much the whole state. Even Utah's Dixie received measurable snow. Slick roads contributed to hundreds of minor traffic accidents. Though the snow amounts were not overly impressive, it was the widespread nature of the event that made it unusual. The highest total reported was 14 inches at Brian Head. Most mountain locations picked up 6-10 inches, with some valley totals including 7 inches in South Ogden, 5 inches in Cedar City, 4 inches at Delta, 3 inches in Zion National Park and 1 inch in St. George.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 1, 2:55 AM MST, 5 hours 5 minutes earlier.
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 255 AM MST SAT MAR 1 2003 .SYNOPSIS...A WEAK WINTER STORM WILL MOVE ACROSS THE AREA TODAY. HIGH PRESSURE WILL PUSH INTO THE AREA SUNDAY AND REMAIN FOR MONDAY. .DISCUSSION...DISORGANIZED STORM SYSTEM SLOWLY SPREADING INTO THE AREA AND WILL LINGER THROUGH MUCH OF THE DAY ESPECIALLY OVER THE SOUTH. HOWEVER BECAUSE OF THE POOR ORGANIZATION WITH THE SYSTEM IT LOOKS LIKE SNOWFALL AMOUNTS WILL BE ON THE LIGHT SIDE. MODEL QPF CONTINUES TO DECREASE WITH EACH RUN. INSTABILITY OVER SOUTHWEST UT BY MIDDAY WILL HELP A BIT THERE BUT IT STILL LOOKS UNLIKELY THAT WE WILL GET ANY WIDESPREAD ADVISORY LEVEL ACCUMULATIONS. SO PLAN TO CANCEL THE ADVISORIES BUT STILL KEEP PROBABILITIES IN THE LIKELY CATEGORY WITH GENERALLY 1-2 INCHES IN THE WESTERN VALLEYS AND 4 OR LESS IN THE SOUTHERN MOUNTAINS. ALL OF THIS DECREASES SLOWLY FROM THE NORTH THIS AFTERNOON WITH ONLY SCATTERED ACTIVITY LEFT BY EVENING AND THAT MAINLY IN THE SOUTH. STILL HAVE A RIDGE TRYING TO BUILD INTO THE AREA SUNDAY BUT IT IS A LITTLE SLOWER AND THE WARMING AT 700 MB IS SIGNIFICANTLY SLOWER SPREADING ACROSS THE AREA. SO WILL GO A BIT COOLER IN THE SOUTH AND THE MOUNTAINS SUNDAY THEN GENERALLY ABOUT 5 DEGREES WARMER MONDAY. THE EXTENDED GETS A LITTLE MESSY. TUESDAY HAS A TROF THAT HAS BEEN SHEARING AS IT APPROACHES SLIDE ACROSS THE AREA WITH A NORTHWEST FLOW. NOT SURE WE WILL REALLY SEE MUCH MORE THAN CLOUDS WITH THIS BUT THE AREAS OVER AND NEAR THE NORTHERN MOUNTAINS COULD GET A LIGHT SNOW EVENT. THEN BY WEDNESDAY THE FLOW TURNS MORE WESTERLY AS ANOTHER TROF SETTLES SOUTHWARD ALONG THE BRITISH COLUMBIA COAST. THAT FIRST BRINGS A LITTLE WARMER AIR INTO THE AREA WEDNESDAY WITH SOMEWHAT LIMITED MOISTURE THEN STARTS PUSHING A SERIES OF IMPULSES AND INCREASED MOISTURE EAST ACROSS THE AREA AS YET ANOTHER SHORTWAVE...THIS ONE A MORE POLAR TYPE...PUSHES OFFSHORE ALONG THE BC COAST. SO THURSDAY AND FRIDAY STILL LOOK QUITE UNSETTLED BUT WITHOUT THE STRONG COOLING THAT HAD EARLIER BEEN INDICATED FOR FRIDAY. SLC 720 CDC 830 SANDERS .SLC...SNOW ADVISORIES CANCELED.
IDZ024-025-UTZ001>021-WYZ021-021400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 700 AM MST SAT MAR 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WCJIN-WYSW
21 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379927, 5379928, 5379929, 5379930, 5380120, 5380121, 5380122, 5380123, 5380124, 5380125, 5380126, 5380127, 5380128, 5380129, 5380130, 5380131, 5380132, 5380133, 5380134, 5380135, 5380136.